A type theory is presented that combines (intuitionistic) linear types with type dependency, thus properly generalising both intuitionistic dependent type theory and full linear logic. A syntax and complete categorical semantics are developed, the latter in terms of (strict) indexed symmetric monoidal categories with comprehension. Various optional type formers are treated in a modular way. In particular, we will see that the historically much-debated multiplicative quantifiers and identity types arise naturally from categorical considerations. These new multiplicative connectives are further characterised by several identities relating them to the usual connectives from dependent type theory and linear logic. Finally, one important class of models, given by families with values in some symmetric monoidal category, is investigated in detail.


Type Theory Categorical Semantic Monoidal Category Linear Logic Dependent Type 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Martin-Löf, P.: An intuitionistic theory of types. Twenty-five Years of Constructive Type Theory 36, 127–172 (1998)Google Scholar
  2. 2.
    Girard, J.Y.: Linear logic. Theoretical Computer Science 50(1), 1–101 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Program, T.U.F.: Homotopy Type Theory: Univalent Foundations of Mathematics. Institute for Advanced Study (2013),
  4. 4.
    Cervesato, I., Pfenning, F.: A linear logical framework. In: LICS 1996. Proceedings, pp. 264–275. IEEE (1996)Google Scholar
  5. 5.
    Dal Lago, U., Gaboardi, M.: Linear dependent types and relative completeness. In: LiCS 2011. Proceeding, pp. 133–142. IEEE (2011)Google Scholar
  6. 6.
    Petit, B., et al.: Linear dependent types in a call-by-value scenario. In: Proceedings of the 14th Symposium on Principles and Practice of Declarative Programming, pp. 115–126. ACM (2012)Google Scholar
  7. 7.
    Gaboardi, M., Haeberlen, A., Hsu, J., Narayan, A., Pierce, B.C.: Linear dependent types for differential privacy. ACM SIGPLAN Notices 48, 357–370 (2013)Google Scholar
  8. 8.
    Watkins, K., Cervesato, I., Pfenning, F., Walker, D.: A concurrent logical framework i: Judgments and properties. Technical report, DTIC Document (2003)Google Scholar
  9. 9.
    May, J.P., Sigurdsson, J.: Parametrized homotopy theory, vol. 132. American Mathematical Soc. (2006)Google Scholar
  10. 10.
    Shulman, M.: Enriched indexed categories. Theory and Applications of Categories 28(21), 616–695 (2013)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Ponto, K., Shulman, M.: Duality and traces for indexed monoidal categories. Theory and Applications of Categories 26(23), 582–659 (2012)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Schreiber, U.: Quantization via linear homotopy types. arXiv preprint arXiv:1402.7041 (2014)Google Scholar
  13. 13.
    Vákár, M.: Syntax and semantics of linear dependent types. arXiv preprint arXiv:1405.0033 (original preprint from April 2014)Google Scholar
  14. 14.
    Krishnaswami, N.R., Pradic, P., Benton, N.: Integrating dependent and linear types (July 2014),
  15. 15.
    Barber, A.: Dual intuitionistic linear logic. Technical Report ECS-LFCS-96-347, University of Edinburgh, Edinburgh (1996)Google Scholar
  16. 16.
    Hofmann, M.: Syntax and semantics of dependent types. In: Extensional Constructs in Intensional Type Theory, pp. 13–54. Springer (1997)Google Scholar
  17. 17.
    Jacobs, B.: Comprehension categories and the semantics of type dependency. Theoretical Computer Science 107(2), 169–207 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Pitts, A.M.: Categorical logic. In: Abramsky, S., Gabbay, D.M., Maibaum, T.S.E. (eds.) Handbook of Logic in Computer Science. Algebraic and Logical Structures, vol. 5, pp. 39–128. Oxford University Press (2000)Google Scholar
  19. 19.
    Lawvere, F.W.: Equality in hyperdoctrines and comprehension schema as an adjoint functor. Applications of Categorical Algebra 17, 1–14 (1970)CrossRefMathSciNetGoogle Scholar
  20. 20.
    Abramsky, S., Duncan, R.: A categorical quantum logic. Mathematical Structures in Computer Science 16(3), 469–489 (2006), Preprint available at

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Matthijs Vákár
    • 1
  1. 1.Department of Computer ScienceUniversity of OxfordOxfordUK

Personalised recommendations